Print

Print


I agree withn Dr Fleegler on this!  I was had a very bad experience with a tongue lac while using ketamine (yes I know this is an n=1) and secretions.  Since then, at the suggestion of one of my atttendings, I haved used atropine to help control the secrtions with no problems.  Alternatively, I think that propofol is the best drug available for proceedural sedations (comparing side effect profiles) and now try to use it preferentially with all sedations.  
Mike Falk,  Fellow
Women's & Children's Hospital of Buffalo


-----Original Message-----
From: Pediatric Emergency Medicine Discussion List on behalf of Fleegler, Eric
Sent: Fri 1/16/2009 4:54 PM
To: [log in to unmask]
Subject: Re: Tongue lacerations
 
I stopped using atropine w/ ketamine sedations a few years ago but tongue lacerations are the only place I routinely use it for the antisialogogue properties.

I recently had a 4 year old girl who though fully disassociated from the ketamine continued to clench down- 1 mg of versed relaxed her jaw and allowed the procedure to proceed smoothly.

Eric

Eric Fleegler, MD, MPH, FAAP
Children's Hospital Boston
Division of Emergency Medicine
300 Longwood Ave
Boston, MA 02115
Page Operator: (617) 355-6363
e-mail: [log in to unmask]
________________________________________
From: Pediatric Emergency Medicine Discussion List [[log in to unmask]] On Behalf Of Steve Green [[log in to unmask]]
Sent: Thursday, January 15, 2009 8:12 PM
To: [log in to unmask]
Subject: Re: Tongue lacerations

Jay


Note that the two randomized trials of ketamine with/without midazolam
(1,2) both administered the midazolam concurrent with the ketamine.
You are instead administering midazolam as a pre-ketamine anxiolytic,
which naturally should "smooth" the pre-sedation course. Whether this
intervention has any impact on the quality of recovery following
ketamine remains unstudied, but appears worth such a controlled trial.
In one of the prior studies (2) pre-procedure agitation moderately
correlated with post-procedure agitation.


For those interested in the neuroapoptosis issue, I've just written a
review on the topic (3). Benzodiazepines exacerbate rather than
protect against this phenomenon in rodent models.


Steve Green

1. Wathen JE, Roback MG, Mackenzie T, Bothner JP: Does midazolam alter
the clinical effects of intravenous ketamine sedation in children? A
double-blind, randomized, controlled emergency department trial. Ann
Emerg Med 2000; 36:579-588.

2. Sherwin TS, Green SM, Khan A, Chapman DS, Dannenberg B: Does
adjunctive midazolam reduce recov ery agitation after ketamine
sedation for pediatric procedures? A randomized, double-blind, placebo-
con trolled trial. Ann Emerg Med 2000; 35:239-244.

3. Green SM, Cote CJ: Ketamine and neurotoxicity: Clinical
perspectives and implications for emergency medicine. In press, Ann
Emerg Med. Available for download on the Annals website.







On Jan 15, 2009, at 4:02 PM, JaPe wrote:

> Steve & All,
>
> Not to throw a monkey in the wrench, but I share Marty's experience
> {"...when I give midazolam, the rest of the sedation goes more
> smoothly.."} w.r.t. premedication with midazolam, prior to ketamine
> administration.
>
> I suspect it has to do with supplemental anxiolysis, amnesia and
> muscle relaxation that one observes with benzodiazepine use. On a
> related note, I would love to hear some thoughts on data from the
> pediatric anesthesiology literature that describes neuroapoptosis in
> the developing nervous system in subjects that have received NMDA
> antagonists like ketamine. Is this a just a theoretical risk? Could
> this be mitigated with BDZ?
>
> Regards
>
> Jay  Pershad
>
>
>
>
>
>
>
>
> ________________________________
> From: "Martin Herman, M.D." <[log in to unmask]>
> ...when I give midazolam the rest of the sedation goes more smoothly.
>
> Marty
>
>
> On Wed, Jan 14, 2009 at 5:25 PM, Steve Green <[log in to unmask]>
> wrote:
>
> If one wants to co-administer an anti-emetic, why not use
> ondansetron?  It has similar efficacy for this purpose (3) and lacks
> the potential for respiratory depression.
>>
>>
>> Steve Green
>
> For more information, send mail to [log in to unmask] with
> the message: info PED-EM-L
> The URL for the PED-EM-L Web Page is:
>                 http://listserv.brown.edu/ped-em-l.html

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
                 http://listserv.brown.edu/ped-em-l.html

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
                 http://listserv.brown.edu/ped-em-l.html


For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
                 http://listserv.brown.edu/ped-em-l.html